Virginia, 2022Winter Storm and Winter Weather in Virginia, April 18, 2022
April 18, 2022 · NWS LWX · 9 events in 9 counties and zones
Coastal low pressure intensified as it tracked up the Mid-Atlantic coast. There was enough cold air in place for precipitation to fall as snow, especially along and west of the Blue Ridge and Catoctin Mountains.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Coastal low pressure intensified as it tracked up the Mid-Atlantic coast. There was enough cold air in place for precipitation to fall as snow, especially along and west of the Blue Ridge and Catoctin Mountains. Snowfall amounts ranged from 1 to 3 inches in the valleys, with 3 to 6 inches along the ridge tops. There were localized amounts around 6 to 8 inches along the ridge tops above 3,000 feet.
There was a warm layer aloft on the western side of the Allegheny Highlands as well as central Virginia. This led to some freezing rain and sleet, with ice accumulation from freezing rain in the mountains averaging around a tenth of an inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 18, 3:12 AM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 18, 3:12 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
412 AM EDT Mon Apr 18 2022
.SYNOPSIS...
A frontal system approaches from the Tennessee Valley with a
wave of low pressure forming along the boundary this evening.
The coastal low will track northeastward across the area this
evening and into the night. This low center will slowly move
away Tuesday with high pressure in control by Wednesday. A cold
front will approach on Thursday before stalling in the vicinity
by Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A compact shortwave currently moving across central/eastern
Tennessee is bringing a shield of high clouds into the Mid-
Atlantic. Based on the latest regional radar imagery, some
echoes are beginning to encroach on the Potomac Highlands. The
current surface observations show mainly above freezing
temperatures aside from the ridgetops. The lower atmosphere is
also quite dry per ACARS soundings and notable dew point
depressions. Gradual moistening of the 1000-800 mb layer should
occur as precipitation intensifies. Further, any surface
temperature issues should be alleviated given wet-bulbing
effects. The tricky part of this forecast will be the marginal
thermal profiles as indicated by the 925-800 mb temperatures
straddling the 0C isotherm. Ice crystal growth should be no
issue given abundant lift in the expansive sub-zero cloud layer.
As the hydrometeors fall, the nature of the air below will
dictate whether snow, freezing rain, sleet, or a combination of
these will be observed. A Winter Weather Advisory remains in
effect from 5 AM until 8 PM today for higher elevations of the
Alleghenies as well as the central/northern Virginia Blue Ridge.
The best chance for snow accumulations will be over these higher
elevations. Models have trended upward with total snowfall amounts
over east-facing slopes of the Alleghenies. The east-
southeasterly upslope enhancements appear quite impressive
courtesy of a gusty 20 to 25 mph wind at times. 4 to 6 inches of
snow is possible across eastern Garrett, western Allegany
Counties in Maryland, as well as western Mineral and Grant
Counties in West Virginia. Elsewhere, 2 to 4 inches are more
likely within the advisory area which includes light freezing
rain accretions. Despite the calendar reading mid-April, the
overall intensity of the snowfall should offset any concerns of
the ability to accumulate. The neighboring lower elevations to
these mountain ranges could see an inch or two with sleet or
freezing rain mixing in at times.
Elsewhere, a combination of Freeze Warnings and Frost Advisories
encompass large portions of the region which has seen the
growing season commence. The notable exceptions are in portions
of central Virginia as well as the District of Columbia and
areas south of U.S. Route 50. As the mentioned system tracks
through, a soaking rain overspreads the entire area throughout
the day. Total amounts are likely to range from 0.75-1.00",
locally higher along and east of I-95. Do not anticipate any
hydrologic issues given much of the area is in a D0 (Abnormally
Dry) drought area. Besides the rainfall, the continued easterly
flow off the Atlantic should keep the area chilly for the time
of year. While some of the guidance tries to push areas into the
low 50s, do not see this happening so most spots are confined to
the 40s today with 30s in the mountains. Daily records of cold
high temperatures are certainly not achievable with 30s back in
1875.
This soaking rain continues throughout the evening as a wave of
low pressure forms along the frontal boundary. This emerging
coastal wave will ramp up the wind fields with gusts approaching
30 mph in southern Maryland. Winds quickly shift over to north
to northwesterly late this evening as the cold front exits. Any
precipitation should end just after midnight over northeastern
Maryland. Tonight's low temperatures will generally be in the
mid/upper 30s with below freezing numbers across mountain
locations. Any frost potential should be mitigated by the fact
it will remain breezy overnight.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
While a bulk of the region dries out on Tuesday, the Alleghenies
will see a steady diet of upslope driven rain/snow showers. An
additional 1 to 3 inches is possible across the west-facing
slopes. Given relatively low Froude numbers, do not see much
spillover potential. In addition to the shower threat in the
mountains, westerly winds pick up in earnest given the
tightening gradient of the coastal low and high pressure over
the Mississippi River Valley. While temperatures within the air
column will be quite chilly (-3 to -5C at 850-mb), a well-
mixed boundary layer should raise highs into the low/mid 50s.
Expecting westerly winds gusting up to 35 mph, locally
approaching 40 to 45 mph over the higher terrain. The upstream
area of high pressure eventually makes its way over the region
by early Wednesday. Ample radiational cooling should lead to
another night of frost/freeze issues as 30s fill out the region.
For Wednesday, tranquil weather is expected given the building
of mid/upper height fields. Surface winds begin to shift out of
the southerly direction as the high pressure moves off into the
Atlantic. Conditions will be dry with a gradual increase in
clouds through the day. Highs are forecast to reach the mid 50s
to low 60s which is an improvement, but still below average.
Nighttime temperatures will be milder given warm advection and
more cloud cover. A few rain showers may reach far western
Maryland during the overnight hours.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A dry frontal boundary pushes through the region on Thursday. Could
see a few showers over the Potomac Highlands, but keeping chances
pretty low. Anything east of there is very unlikely. In fact, the
front will do little to impact the weather across the area other
than provide a brief wind shift.
High pressure then takes its place offshore once again, pushing warm
and moist air into the region Friday through the weekend. High
temperatures Friday and Saturday will be in the mid 70s. A cold
front will then be approaching the area on Sunday, furthern
enhancing southerly return flow. This will bring temperatures up
even further into the 80s. At this time, not expecting much, if any,
precipitaiton Sunday with the front not pushing through until early
next week. However, still time for things to change as this is at
the very end of the forecast period.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
While VFR conditions are currently in place, this will be short
lived as a frontal system approaches from the Tennessee Valley.
All terminals should see MVFR to IFR conditions spreading from
southwest to northeast. This is mainly driven by the low
ceilings which could even drop into LIFR at times. Although a
bulk of the wintry mix stays west of the TAF sites, do see some
mixture potential at KCHO. Will re-assess the KCHO TAF for
inclusion of any such wintry precipitation. Otherwise, a soaking
rain overspreads the area today with breezy easterly winds which
will gust 20 to 25 knots at times.
Precipitation begins to wind down after midnight with any
restrictions quickly eroding. Do not anticipate any fog given
the gusty winds developing with a coastal low. Multiple wind
shifts ensue as this low develops. The cold front exits this
evening with northwesterly flow ensuing. A strengthening
pressure gradient will bring westerly gusts up to 30 to 35 knots
for all terminals on Tuesday. Conditions remain VFR through
Wednesday with gusty winds waning by late Tuesday.
VFR conditions expected Thursday and Friday as high pressure
dominates the weather pattern.
&&
.MARINE...
Small Craft Advisories are currently in place for most marine
locations aside from the upper/middle tidal Potomac. These spots
eventually join the rest of the waters as 20 to 25 knot easterly
gusts take place. A coastal low begins to intensify this evening
into the night leading to gale-force conditions over the lower
waters of the tidal Potomac and Chesapeake Bay. Will need to
assess whether this is extended for any other waters and for
longer into the night. Otherwise, SCA conditions should easily
be met through the night and into Tuesday morning.
The deepening coastal low will lead to very gusty westerly
winds on Tuesday which become close to gale-force caliber.
Mixing heights run up to around 8,000 feet or so which may bring
such winds to the waters. Some residual small craft conditions
may loom into Tuesday night before winds slacken off with high
pressure in place. These lighter wind fields stick around into
Wednesday.
Winds remain near SCA criteria Thursday as the weak frontal boundary
moves through.
&&
.TIDES/COASTAL FLOODING...
Anomalies will be on the reise today as coastal low pressure rides
up the east coast through tonight. Onshore flow will bring some
areas well into actions stage, and some of the more sensitive sites
could even near minor flood stage briefly. Anomalies should quickly
drop into Tuesday though as winds pick up more out of the W to
WNW.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 8 PM EDT this evening for MDZ001-
501.
Freeze Warning until 9 AM EDT this morning for MDZ003>006-505-
507.
Frost Advisory until 9 AM EDT this morning for MDZ008-011-503-
504-506-508.
VA...Winter Weather Advisory until 8 PM EDT this evening for VAZ503-
507-508.
Freeze Warning until 9 AM EDT this morning for VAZ027-028-031-
507-508.
Frost Advisory until 9 AM EDT this morning for VAZ025-026-029-
030-038>040-050>052-501-502-505-506.
WV...Winter Weather Advisory until 8 PM EDT this evening for WVZ501-
503-505.
Freeze Warning until 9 AM EDT this morning for WVZ051>053.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ531>534-537-539>543.
Gale Warning from 6 PM this evening to 4 AM EDT Tuesday for
ANZ533-534-537-541>543.
Small Craft Advisory from 7 AM this morning to 6 PM EDT this
evening for ANZ530-536-538.
Small Craft Advisory from noon today to 6 PM EDT this evening
for ANZ535.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...CJL
AVIATION...BRO/CJL
MARINE...BRO/CJL
TIDES/COASTAL FLOODING...CJLHazardous weather outlook, Apr 18, 4:25 AM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
525 AM EDT Mon Apr 18 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-190930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
525 AM EDT Mon Apr 18 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
The Frost Advisory continues for northeastern Maryland until 9 AM
this morning. Pactchy frost is possible elsewhere early this
morning.
A Gale Warning is in effect for lower portions of the tidal
Potomac and Chesapeake Bay from 6 PM this evening until 4 AM.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Frost and freeze conditions may impact the area again late
Tuesday night into Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-190930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
525 AM EDT Mon Apr 18 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
The Freeze Warning continues until 9 AM this morning for northern
Maryland, eastern West Virginia, the Blue Ridge and the northern
Shenandoah Valley. The Frost Advisory continues until 9 AM this
morning for the northern and western suburbs of Washington, the
Virginia Piedmont and the southern Shenandoah Valley. Patchy
frost is possible elsewhere early this morning.
The Winter Weather Advisory continues for the northern and
central Blue Ridge mountains until 8 PM this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Frost and freeze conditions may impact the area again late
Tuesday night into Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-190930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
525 AM EDT Mon Apr 18 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A Winter Weather Advisory continues until 8 PM this evening for
much of the Allegheny Front.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Northern Virginia Blue Ridge
- When
- April 18, 5:00 AM EST to 7:00 PM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Six inches of snow was reported at Big Meadows.
Winter Weather, Western Highland
- When
- April 18, 5:00 AM EST to 7:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Winter Weather, Augusta
- When
- April 18, 5:00 AM EST to 7:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Winter Weather, Central Virginia Blue Ridge
- When
- April 18, 5:00 AM EST to 7:00 PM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Winter Weather, Shenandoah
- When
- April 18, 6:00 AM EST to 7:00 PM EST
- Where
- Shenandoah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Winter Weather, Frederick
- When
- April 18, 6:00 AM EST to 7:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Winter Weather, Western Loudoun
- When
- April 18, 6:00 AM EST to 7:00 PM EST
- Where
- Western Loudoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Winter Weather, Eastern Highland
- When
- April 18, 6:00 AM EST to 7:00 PM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Winter Weather, Rockingham
- When
- April 18, 6:00 AM EST to 7:00 PM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, April 18, 20223 deaths · 3 events
- Dense Fog in North Dakota, April 18, 20221 death · $25,000 · 1 event
- Heavy Snow in New York, April 18 to 19, 2022$627,000 · 11 events
- Heavy Snow in Pennsylvania, April 18 to 19, 2022$303,000 · 4 events
- Winter Storm and Winter Weather in New York, April 18 to 19, 202216 events
- Winter Weather in West Virginia, April 18, 20229 events
- Coastal Flood in New Jersey, April 18 to 19, 20226 events
- Winter Storm and Winter Weather in Maryland, April 18, 20224 events
- Winter Weather in Pennsylvania, April 18 to 19, 20224 events
- High Wind in Nevada, April 18 to 19, 202297 kt wind · 4 events
- Heavy Snow and Winter Weather in Pennsylvania, April 18 to 19, 20223 events
- Coastal Flood in Delaware, April 18 to 19, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008928, 1008931, 1008932, 1008933, 1008929, 1008930, 1008934, 1008935, 1008936.